MAUDE Adverse Event Report: PENUMBRA, INC. BENCHMARK BMX 96 ACCESS SYSTEM; DQY, QJP

PENUMBRA, INC. BENCHMARK BMX 96 ACCESS SYSTEM; DQY, QJP
Catalog Number BMX9690BER125
Medical Device Problem Codes Break (1069); Difficult to Advance (2920); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/10/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the anterior communicating artery (acomm) using a benchmark bmx96 access system (bmx96).During the procedure, the physician was experiencing resistance while advancing the bmx96 through the right radial artery.It was reported that the physician continued to advance the bmx96 against resistance and was able to get the bmx96 into the aortic arch.Subsequently, the bmx96 would not advance any further and the physician decided to abort the radial access and remove the bmx96.While retracting the bmx96, the physician again experienced resistance and fractured the proximal end of the bmx96.Therefore, the physician used a clamp to remove the remaining exposed bmx96 and upon pulling it further, the distal end of the bmx96 had broken into two separate pieces.The physician then obtained femoral access and used a snare device to remove the broken distal end of the bmx96.The procedure was completed using a new bmx96.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned bmx96 confirmed that the catheter was fractured.This damage typically occurs during retraction of the device against resistance.It was reported that the device was advanced against resistance during the procedure and subsequently retracted against the same resistance.The root cause of the resistance could not be determined.If the bmx96 is retracted against resistance during use, damage such as stretching and subsequent fracture may occur.Evaluation revealed additional kinks, fractures and ovalization in multiple locations along the catheter shaft.This fractures were reported to have occurred during removal attempts from the radial artery prior to snaring from a femoral access point.The complaint indicated that the bmx96 was clamped to remove the exposed bmx96 causing several of the ovalizations observed on the returned device.The kinks on the returned device were likely due to repeated manipulation against resistance during advancement and retrieval attempts.Further evaluation revealed stretching at the distal end of the catheter.This may have occurred during initial retraction attempt or during snaring for removal.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
BENCHMARK BMX 96 ACCESS SYSTEM
Common Device Name
DQY, QJP
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key17252277
Report Number3005168196-2023-00317
Device Sequence Number4795365
Product Code DQY
UDI-Device Identifier00815948022645
UDI-Public815948022645
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K213390
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/12/2023
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/19/2025
Device Catalogue NumberBMX9690BER125
Device Lot NumberH00001162
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/14/2023
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/12/2023
Supplement Date Received by Manufacturer06/26/2023
Initial Report FDA Received Date07/03/2023
Supplement Report FDA Received Date07/12/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/20/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age56 YR
Patient SexFemale
Date Report Sent to FDA01/01/2005